New York, 2007

Hail and Damaging Wind in New York, August 30, 2007

August 30, 2007 · NWS BTV · 4 events in 1 county or zone

A cold front moved through a warm and unstable airmass across Essex county New York during the afternoon of the 30th. Scattered thunderstorms developed across the region with some storms that produced large hail as well as damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved through a warm and unstable airmass across Essex county New York during the afternoon of the 30th. Scattered thunderstorms developed across the region with some storms that produced large hail as well as damaging winds. Baseball sized hail was reported in Paradox as well as damaging winds that knocked down several trees. Golf ball sized hail was reported in Moriah with quarter size hail reported in Port Henry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 30, 12:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 30, 12:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
118 PM EDT THU AUG 30 2007

.SYNOPSIS...
A COLD FRONT WILL SAG SOUTHWARD ACROSS THE NORTH COUNTRY TODAY
THROUGH THIS EVENING. THIS WILL HELP TO ENHANCE THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD INTO THE
REGION FRIDAY AND SATURDAY BRING DRIER AND COOLER WEATHER TO THE
NORTH COUNTRY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 1100 AM EDT THURSDAY.
COLD FRONT IS CURRENTLY BISECTING OUR CWA...WINDS HAVE ALREADY
VEERED AROUND TO NW. FRONT WILL EXIT THE AREA THIS AFTERNOON INTO
THE EARLY EVENING. BEST INSTABILITY WILL STILL BE OUT AHEAD OF THE
FRONT...SO THE BEST CHANCE FOR ANY STRONG GUSTY WINDS OR SMALL
HAIL WILL BE IN OUR SOUTHERN VT COUNTIES. TEMPERATURES WILL
CONTINUE TO RISE AHEAD OF THE FRONT UNDER PARTLY CLOUDY SKIES IN
THE WARM SECTOR. DEEP LAYER SHEAR WILL REMAIN CLOSE TO THE
CANADIAN BORDER...EXPECTING THUNDERSTORMS TO BE OF A PULSE TYPE
NATURE. SHOWERS AND STORMS SHOULD COME TO AN END EARLY TONIGHT.
MAXIMUM TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER THAN
YESTERDAY...BUT STILL SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE TO BUILD INTO THE REGION FRIDAY AND SATURDAY. THIS
WILL BRING COOLER AND DRIER WEATHER TO THE NORTH COUNTRY.
TEMPERATURES WILL BE SLIGHTLY BELOW SEASONAL NORMALS AND NO
PRECIPITATION IS EXPECTED. PLENTY OF SUNSHINE SHOULD EXIST AS WELL.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
UPDATED 118 PM THURSDAY

PERSISTENCE FORECAST IN STORE W/GENERALLY QUIET WX FOR MUCH OF THE
PERIOD. MEAN ENSEMBLE FORECASTS CONTINUE TO SUPPORT LAST FEW
OPERATIONAL MEDIUM RANGE SOLNS ADVERTISING WEAK FRONTAL BNDRY
TRAVERSING FA MONDAY INTO MONDAY EVENING W/SCT SHRAS AND POSSIBLY A
FEW TSRAS. OTW SPRAWLING HIGH PRESSURE TO DOMINATE REGIONAL WEATHER
CONDS W/CLR TO PARTLY CLOUDY SKIES AND NEAR SEASONAL LATE SUMMER
TEMPS FROM TUE ONWARD.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
UPDATED 118 PM THURSDAY

FOR THE FIRST 24 HRS...FRONTAL BNDRY CONTINUES TO SINK SLOWLY
SOUTHWARD ACROSS CENTRAL PORTIONS OF FA ATTM. EXPECT SCT LOCALLY
STRONG CONVECTION TO AFFECT MAINLY SOUTHERN TAF SITES THROUGH LATE
AFTERNOON/EARLY EVENING...OTW SCT LIGHT SHOWER ACTIVITY AND/OR -DZ
TO AFFECT NRN AREAS UNDER LIGHT TO MODERATE NORTH/NORTHEASTERLY
FLOW. AVBL GUIDANCE CONTINUES TO HIGHLIGHT LOWER CIGS/VIS AND ASSOC
MVFR/IFR CONDS ACROSS MANY AREAS OVERNIGHT AS NEAR SATURATED NBL
COMBINED W/LIGHT NORTHERLY SFC FLOW ALLOW AMPLE LL CLOUD COVER
AND/OR BR/FG TO FORM. WILL HOLD ONTO THIS IDEA FOR MOST TAF SITES
OVERNIGHT...IMPROVING CONDS TO VFR AREA WIDE AFTER 12Z FRIDAY AS
MEAN COLUMNAR DRYING INCREASES UNDER WEAK NORTHERLY/NORTHWESTERLY
SFC FLOW.

18Z FRIDAY ONWARD...OTHER THAN PATCHY LATE NIGHT BR/FG IN FAVORED
LOCALES...GENERALLY VFR CONDS EXPECTED THROUGH THE PERIOD. BEST
CHANCE OF PCPN AND BRIEF MVFR/IFR CONDS WOULD OCCUR MONDAY AFTERNOON
W/WEAK FRONTAL PASSG AND POSSIBLE CONVECTIVE ACTIVITY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...JAN
SHORT TERM...EVENSON
LONG TERM...JMG
AVIATION...JMG
Hazardous weather outlook, Aug 30, 10:56 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1156 AM EDT THU AUG 30 2007

NYZ026>031-087-VTZ001>007-016-017-311600-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-EASTERN FRANKLIN-
EASTERN CHITTENDEN-
1156 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ034-035-VTZ008>012-018-019-311600-
WESTERN ESSEX-EASTERN ESSEX-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
1156 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SAG SOUTHWARD THOUGH THE REGION THIS AFTERNOON.
THIS WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. A
FEW OF THE STORMS MAY BECOME STRONG TO LOCALLY SEVERE...WITH
STRONG WIND GUSTS AND HAIL. AS THE FRONT CONTINUES TO SAG SOUTH OF
THE AREA THIS EVENING...THE THREAT OF STRONGER STORMS WILL COME TO
AN END.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF STRONGER
THUNDERSTORMS DEVELOP.

JMG

In the hours before

Special weather statement, Aug 30, 9:28 AM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1028 AM EDT THU AUG 30 2007

VTZ003-004-301530-
ORLEANS-ESSEX-
INCLUDING...CANAAN
1028 AM EDT THU AUG 30 2007

AT 1024 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MORGAN CENTER...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR CANAAN AND 6 MILES NORTH OF LEMINGTON
BY 1050 AM.

HEAVY DOWNPOURS...SMALL HAIL...FREQUENT LIGHTNING....AND GUSTY WINDS
UP TO 45 MPH MAY ACCOMPANY THE THUNDERSTORM. IF YOU ARE
OUTSIDE...SEEK SHELTER IMMEDIATELY AS THIS STORM APPROACHES.

MB
Special weather statement, Aug 30, 10:38 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1138 AM EDT THU AUG 30 2007

NYZ034-035-VTZ008>012-018-019-302000-
WESTERN ESSEX-EASTERN ESSEX-WASHINGTON-WESTERN ADDISON-ORANGE-
WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...LAKE PLACID...PORT HENRY...
TICONDEROGA...MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...
RANDOLPH...RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...
BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
1138 AM EDT THU AUG 30 2007

...STRONG STORMS POSSIBLE ACROSS PORTIONS OF THE AREA TODAY...

A SURFACE COLD FRONT SAGGING SLOWLY SOUTHWARD ACROSS THE
AREA...WILL INTERACT WITH WARM TEMPERATURES AND A MOIST LOW LEVEL
AIRMASS. THIS WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS PORTIONS OF EASTERN NEW YORK...INTO CENTRAL AND
SOUTHERN VERMONT THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME
STRONG TO LOCALLY SEVERE...WITH STRONG WIND GUSTS AND HAIL. AT
THIS TIME...IT APPEARS THE HIGHEST THREAT OF SEEING STRONGER
THUNDERSTORM ACTIVITY WILL BE ALONG AND SOUTH OF A
TICONDEROGA...TO BROOKFIELD TO NEWBURY LINE. AS THE FRONT
CONTINUES TO SINK SLOWLY SOUTHWARD THIS EVENING...DRIER NORTHERLY
FLOW AND LOSS OF DAYTIME HEATING...WILL END THE THREAT OF
ADDITIONAL ACTIVE WEATHER.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

JMG

The radar

The Burlington radar (KCXX), 77 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Essex

When
August 30, 2:00 PM EST
Where
Essex County, Paradox
Measured
2.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
43.900, -73.630

Baseball sized hail was reported in the town of Paradox as well as several downed trees.

Thunderstorm Wind, Essex

When
August 30, 2:00 PM EST
Where
Essex County, Paradox
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.900, -73.630

Several trees reported blown down by thunderstorm winds.

Hail, Essex

When
August 30, 2:35 PM EST
Where
Essex County, Moriah
Measured
1.75 in hail
Property damage
$5,000
Reported by
Post Office
Coordinates
44.050, -73.500

Several reports of large hail including up to golf ball sized hail.

Hail, Essex

When
August 30, 2:45 PM EST
Where
Essex County, Port Henry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.050, -73.450

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53490, 53493, 53491, 53492.